MAUDE Adverse Event Report: SYNTHES BRANDYWINE HOOK POSITIONER; HOOK, SURGICAL, GEN & PLASTIC SURGERY

SYNTHES BRANDYWINE HOOK POSITIONER; HOOK, SURGICAL, GEN & PLASTIC SURGERY
Model Number 388.63
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/26/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).Device is an instrument and is not implanted/explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Dhr review for part #388.63, synthes lot #4547325.No ncrs were generated during production.Review of the device history record showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Release to warehouse date: 26-feb-2003.Manufactured by synthes (b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that three devices malfunctioned during a t4-l2 scoliosis procedure on (b)(6) 2017.During the procedure, a hook positioner had a chunk come out of the phenolic handle during malleting.The chunk was recovered easily.Later, a socket wrench with straight handle split into two pieces during malleting.All pieces were recovered.Finally, upon final tightening, the surgeon noticed that a titanium (ti) collar with grooves at t8 left was broken toward the end of the procedure.The broken device was easily and quickly removed and another collar was implanted.The procedure was completed with no patient harm.Concomitant devices reported: titanium nut 11mm width across flats (part 498.003, lot number unknown, quantity 1); 5.0mm titanium side-opening screw 35mm (part 498.535, lot number unknown, quantity 1); mallet (part number unknown, lot number unknown, quantity 1).This report is for one (1) hook positioner.This is report 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A product development investigation was performed.The hook positioner (part 388.63, lot number 4547325) was returned with a portion of the handle broken off.An approximately 4.89 mm x 2.13 mm x 8.77 mm (l x w x h) piece of the handle is missing, the fragment was not returned.This complaint is confirmed.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned devices are already broken.Per relevant drawing, the handle is of phenolic le grade which is susceptible to becoming brittle after repeated sterilization cycles.This complaint condition is likely due to repeated sterilizations cycles over and consistent with the part's lifetime (14+ years) and/or knocking the handle against hard material.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.No capa section.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
HOOK POSITIONER
Common Device Name
HOOK, SURGICAL, GEN & PLASTIC SURGERY
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6736677
Report Number2530088-2017-10230
Device Sequence Number881949
Product Code GDG
UDI-Device Identifier10705034773667
UDI-Public(01)10705034773667(10)4547325
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number388.63
Device Catalogue Number388.63
Device Lot Number4547325
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/06/2017
Initial Date Received by Manufacturer 06/26/2017
Supplement Date Received by Manufacturer08/07/2017
Initial Report FDA Received Date07/24/2017
Supplement Report FDA Received Date08/08/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age20 YR
Patient Weight44